Tornadoes · United States · Tennessee · 2003
F0 tornado, Indian Mound, Tennessee, May 4, 2003
This F0 tornado ran 0.1 miles across Stewart County on May 4, 2003, touching down at 11:35 PM CDT and reaching 10 yards wide. It killed nobody, and did $20,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- May 4, 2003
- Touchdown
- 11:35 PM CDT (04:35 UTC)
- Path length
- 0.1 miles (0.2 km)
- Path width
- 10 yards (9 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- County
- Stewart County
- Touchdown point
- 36.500, -87.680
- Lift-off point
- 36.500, -87.680
- Record number
- 175
What the Weather Service recorded
Law enforcement reported a brief touchdown about 8 miles east of Dover near Indian Mound. There was damage to a brick home at Rorie Hollow Rd.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
6 minutes of warning. NWS OHX issued a tornado warning for this county at 04:29 UTC, 6 minutes before the tornado touched down, in force until 04:45 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 03:33 UTC | 04:15 UTC | Tornado Warning | OHX |
| 03:59 UTC | 04:30 UTC | Tornado Warning | OHX |
| 04:29 UTC | 04:45 UTC | Tornado Warning | OHX |
| 04:47 UTC | 05:30 UTC | Tornado Warning | OHX |
| 19:55 UTC | 20:30 UTC | Severe Thunderstorm Warning | OHX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.15 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 00:48 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the tornado touched down at May 4, 9:15 PM CDT, 2 hours 20 minutes earlier.
Area forecast discussion, May 4, 9:15 PM CDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 915 PM CDT SUN MAY 4 2003 SIGNIFICANT SEVERE WEATHER OUTBREAK EXPECTED IN MIDDLE TENNESSEE OVERNIGHT AND INTO MONDAY MORNING, AS ATMOSPHERE DESTABILIZES AND 0-3 KM STORM RELATIVE HELICITIES APPROACH OBSCENE VALUES OF 600 M2/S2 TO 700 M2/S2. SPC HAS ALREADY EXTENDED THE MODERATE RISK AREA FOR TONIGHT INTO WESTERN MIDDLE TENNESSEE, REACHING RIGHT UP TO THE DAVIDSON OCUNTY LINE. A SLIGHT RISK COVERS THE REMAINDER OF OUR FORECAST AREA OVERNIGHT. TORNADO WATCH NUMBER 239, FOR NORTHWESTERN MIDDLE TENNESSEE, IS IN EFFECT UNTIL 100 AM. A NUMBER OF THUNDERSTORMS TO OUR WEST HAVE SHOWN SIGNIFICANT SIGNS OF ROTATION, AND FORECASTERS AT MEMPHIS WFO HAVE BEEN SLINGING TORNADO WARNINGS FOR THE LAST SEVERAL HOURS. NIGHTTIME TORNADOES ARE A SERIOUS PROBLEM IN TENNESSEE, PARTLY DUE TO THE DARKNESS AND PARTLY DUE TO THE LIMITED VIEWING DISTANCE ALONG THE HORIZON. YOU ARE ADVISED TO REMAIN TUNED TO A RELIABLE SOURCE OF WEATHER INFORMATION THROUGH THE NIGHT AND INTO MONDAY MORNING, AS THE SEVERE WEATHER DEVELOPS IN MIDDLE TENNESSEE. IF POSSIBLE, LEAVE A NOAA WEATHER RADIO IN ALERT MODE ON THE BEDSTAND WHILE YOU SLEEP SO YOU WILL HEAR ANY WARNINGS AS SOON AS THEY ARE ISSUED. .BNA...NONE. 19
Hazardous weather outlook, May 4, 7:25 PM CDT, 4 hours 10 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-051030- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NASHVILLE TN 725 PM CDT SUN MAY 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT A WARM FRONT WILL PUSH NORTHEASTWARD ACROSS MIDDLE TENNESSEE THIS EVENING, ALLOWING MORE HUMID AIR TO SEEP INTO THE MID STATE. THIS WILL FURTHER DESTABILIZE THE ENVIRONMENT, PROVIDING RIPE CONDITIONS FOR THUNDERSTORMS TO DEVELOP. AMPLE LOW LEVEL WIND SHEAR SHIFTS THE PRIMARY DANGER TOWARD DAMAGING WINDS AND EVEN ISOLATED TORNADOES. IN ADDITION, THE STORM PREDICTION CENTER HAS PLACED ALL OF MIDDLE TENNESSEE UNDER A SLIGHT RISK FOR SEVERE WEATHER TONIGHT, WITH A MODERATE RISK COVERING THE WEST TENNESSEE UP TO THE TENNESSEE RIVER. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A SERIES OF DISTURBANCE MOVING OUT OF THE PLAINS WILL BRING SCATTERED SHOWERS AND THUNDERSTORMS TO THE AREA MONDAY THROUGH THURSDAY. THERE IS A SMALL CHANCE OF SEVERE WEATHER EACH OF THESE DAYS. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BECOME NECESSARY DURING THE OVERNIGHT HOURS. ROSE
In the hours before
Special weather statement, May 4, 9:25 PM CDT, 2 hours 10 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-050830- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 925 PM CDT SUN MAY 4 2003 A SIGNIFICANT SEVERE WEATHER OUTBREAK IS EXPECTED IN MIDDLE TENNESSEE LATE TONIGHT AND MONDAY MORNING. ISOLATED TORNADOES ARE EXPECTED...ALONG WITH DAMAGING STRAIGHT LINE WINDS AND HAIL. THE BIGGEST THREAT AREA THROUGH 400 AM CDT WILL BE IN AREAS WEST OF INTERSTATE 65...INCLUDING CLARKSVILLE...DICKSON... WAVERLY...LINDEN...CENTERVILLE...LAWRENCEBURG...AND WAYNESBORO. NIGHTTIME TORNADOES ARE A SERIOUS PROBLEM IN TENNESSEE...PARTLY DUE TO THE DARKNESS AND PARTLY DUE TO THE LIMITED VIEWING DISTANCE ALONG THE HORIZON. IN ADDITION...TENNESSEE TORNADOES ARE OFTEN WRAPPED IN RAIN...MAKING THEM VERY DIFFICULT TO SEE. YOU ARE ADVISED TO REMAIN TUNED TO A RELIABLE SOURCE OF WEATHER INFORMATION THROUGH THE NIGHT AND INTO MONDAY MORNING, AS THE SEVERE WEATHER DEVELOPS IN MIDDLE TENNESSEE. IF POSSIBLE, LEAVE A NOAA WEATHER RADIO...IN ALERT MODE...ON THE BED STAND WHILE YOU SLEEP SO YOU WILL HEAR ANY WARNINGS AS SOON AS THEY ARE ISSUED. 19
Local storm report, May 4, 11:19 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
1119 PM CDT SUN MAY 4 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1110 PM 10W DOVER TN TORNADO
05/04/03 STEWART TRAINED SPOTTER REPORTED
TORNADO REPORTED ON THE
GROUND NEAR PARIS LANDING
10 W DOVER
JLMThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Nashville Metro, TN (KBNA), 00:00Z
4.6 hours before the tornado, 105 km from the path. May 5, 2003.
- Mixed-layer CAPE
- 117 J/kg
- Mixed-layer CIN
- -162 J/kg
- Surface CAPE
- 261 J/kg
- Mixed-layer LCL
- 1192 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 293 m²/s²
- 0-3 km storm-relative helicity
- 530 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
- 0-3 km lapse rate
- 5.5 K/km
Nashville Metro, TN (KBNA), 12:00Z
7.4 hours after it, 105 km from the path. May 5, 2003.
- Mixed-layer CAPE
- 616 J/kg
- Mixed-layer CIN
- -70 J/kg
- Surface CAPE
- 155 J/kg
- Mixed-layer LCL
- 622 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 575 m²/s²
- 0-3 km storm-relative helicity
- 604 m²/s²
- Significant tornado parameter
- 2.0
- Supercell composite
- 12.6
- 0-3 km lapse rate
- 4.7 K/km
This ground now
The live radar over the trackEvery 2003 tornado in TennesseeEvery tornado in Tennessee since 1950Warnings in force in Tennessee nowThe forecast where you are
The other tornadoes of May 4, 2003
80 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 4 | 2:15 AM CDT | F0 | Howard, NE | 1.0 | 35 | $70,000 | ||
| May 4 | 2:59 PM CDT | F0 | Scott, KS | 0.1 | 30 | |||
| May 4 | 3:28 PM CDT | F0 | Saunders, NE | 1.0 | 150 | |||
| May 4 | 3:35 PM CDT | F1 | Saunders, NE | 1.3 | 250 | $20,000 | ||
| May 4 | 3:54 PM CDT | F1 | Leavenworth, KS to MO | 3.0 | 50 | $1.9 million | ||
| May 4 | 3:55 PM CDT | F2 | Leavenworth, KS | 6.0 | 250 | 2 | $4.0 million | |
| May 4 | 4:18 PM CDT | F0 | Labette, KS | 0.5 | 55 | |||
| May 4 | 4:18 PM CDT | F4 | Kansas City tornado, KS | 21.0 | 500 | 2 | 30 | $48 million |
| May 4 | 4:28 PM CDT | F0 | Cass, NE | 0.3 | 100 | |||
| May 4 | 4:30 PM CDT | F0 | Todd, SD | 1.0 | 10 | |||
| May 4 | 4:30 PM CDT | F0 | Labette, KS | 0.5 | 55 | |||
| May 4 | 4:35 PM CDT | F4 | Franklin–Liberal tornado, KS | 33.0 | 880 | 4 | 30 | $20 million |
| May 4 | 4:37 PM CDT | F0 | Neosho, KS | 4.0 | 110 | $10,000 | ||
| May 4 | 4:45 PM CDT | F4 | Gladstone tornado, MO | 5.0 | 200 | 13 | $31 million | |
| May 4 | 4:59 PM CDT | F2 | Clay, MO | 8.5 | 300 | $60 million | ||
| May 4 | 5:06 PM CDT | F1 | Miami, KS to MO | 9.0 | 150 | |||
| May 4 | 5:24 PM CDT | F0 | Craig, OK | 3.0 | 200 | |||
| May 4 | 5:25 PM CDT | F1 | Labette, KS | 12.0 | 220 | 1 | $2.5 million | |
| May 4 | 5:31 PM CDT | F3 | Barton, MO | 86.0 | 880 | 5 | 47 | $53 million |
| May 4 | 5:40 PM CDT | F0 | Labette, KS | 0.5 | 55 | |||
| May 4 | 5:45 PM CDT | F3 | Cherokee, KS to MO | 25.0 | 880 | 5 | 34 | $24 million |
| May 4 | 5:55 PM CDT | F1 | Ottawa, OK | 5.0 | 880 | $250,000 | ||
| May 4 | 6:04 PM CDT | F2 | Cass, MO | 22.0 | 100 | $200,000 | ||
| May 4 | 6:10 PM CDT | F0 | Vernon, MO | 0.2 | 20 | |||
| May 4 | 6:30 PM CDT | F0 | Jasper, MO | 0.2 | 20 | |||
| May 4 | 6:50 PM CDT | F3 | Newton, MO | 49.0 | 880 | 7 | 48 | $48 million |
| May 4 | 6:52 PM CDT | F0 | Van Buren, AR | 3.1 | 25 | |||
| May 4 | 6:55 PM CDT | F1 | Dade, MO | 0.2 | 25 | $10,000 | ||
| May 4 | 6:58 PM CDT | F0 | LeFlore, OK to AR | 18.8 | 30 | |||
| May 4 | 6:58 PM CDT | F1 | Johnson, MO | 10.0 | 75 | $30,000 | ||
| May 4 | 7:15 PM CDT | F1 | Mississippi, AR | 4.0 | 250 | $10,000 | ||
| May 4 | 7:34 PM CDT | F2 | Faulkner, AR | 14.5 | 100 | 1 | ||
| May 4 | 7:35 PM CDT | F0 | Pettis, MO | 0.5 | 50 | $10,000 | ||
| May 4 | 7:36 PM CDT | F3 | Camden, MO | 14.0 | 400 | 4 | 27 | $5.0 million |
| May 4 | 7:39 PM CDT | F2 | Mississippi, AR | 15.0 | 300 | $400,000 | ||
| May 4 | 7:50 PM CDT | F1 | Faulkner, AR | 1.8 | 75 | |||
| May 4 | 7:50 PM CDT | F0 | Dunklin, MO | 3.0 | 200 | $10,000 | ||
| May 4 | 7:50 PM CDT | F0 | Pemiscot, MO | 6.0 | 440 | $1,000 | ||
| May 4 | 7:52 PM CDT | F3 | Faulkner, AR | 34.9 | 500 | 5 | ||
| May 4 | 8:20 PM CDT | F0 | Webster, MO | 0.2 | 20 | |||
| May 4 | 8:30 PM CDT | F0 | Miller, MO | 0.2 | 20 | |||
| May 4 | 8:35 PM CDT | F0 | Cedar, MO | 0.2 | 20 | |||
| May 4 | 8:45 PM CDT | F0 | Dyer, TN | 1.0 | 100 | $10,000 | ||
| May 4 | 8:53 PM CDT | F2 | Scott, MO | 11.5 | 130 | $70,000 | ||
| May 4 | 8:55 PM CDT | F0 | Polk, MO | 0.2 | 20 | |||
| May 4 | 8:55 PM CDT | F3 | Woodruff, AR | 43.0 | 300 | 4 | $1.0 million | |
| May 4 | 9:05 PM CDT | F0 | Maries, MO | 0.2 | 20 | |||
| May 4 | 9:10 PM CDT | F1 | Jackson, AR | 1.8 | 30 | |||
| May 4 | 9:13 PM CDT | F0 | Dallas, MO | 0.2 | 20 | |||
| May 4 | 9:20 PM CDT | F1 | Dyer, TN | 2.0 | 200 | $30,000 | ||
| May 4 | 9:25 PM CDT | F1 | Gibson, TN | 8.0 | 100 | $100,000 | ||
| May 4 | 9:30 PM CDT | F0 | Camden, MO | 0.2 | 20 | |||
| May 4 | 9:30 PM CDT | F1 | Dyer, TN | 4.0 | 150 | $200,000 | ||
| May 4 | 9:35 PM CDT | F2 | Weakley, TN | 4.0 | 250 | $750,000 | ||
| May 4 | 9:43 PM CDT | F1 | Ballard, KY to IL | 3.9 | 100 | |||
| May 4 | 9:55 PM CDT | F0 | Pulaski, MO | 0.2 | 20 | |||
| May 4 | 10:00 PM CDT | F1 | Mississippi, AR | 8.0 | 200 | $30,000 | ||
| May 4 | 10:09 PM CDT | F1 | Pope, IL to KY | 2.2 | 50 | |||
| May 4 | 10:10 PM CDT | F1 | Livingston, IL to KY | 9.8 | 60 | $10,000 | ||
| May 4 | 10:30 PM CDT | F2 | Calloway, KY | 1.8 | 60 | $350,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.